North Dakota, 2022Hail and Damaging Winds in North Dakota, June 19 to 20, 2022
June 19 to 20, 2022 · NWS FGF · 12 events in 5 counties and zones
Scattered severe thunderstorms impacted portions of the southern Devils Lake Basin and the central Red River Valley. Hail and damaging wind gusts were reported, including one significant wind report over 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms impacted portions of the southern Devils Lake Basin and the central Red River Valley. Hail and damaging wind gusts were reported, including one significant wind report over 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 8:35 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 19, 8:35 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
935 PM CDT Sun Jun 19 2022
.UPDATE...
Issued at 935 PM CDT Sun Jun 19 2022
Storms have been firing southwest of Jamestown, but they have been
pulse storms (up and down). They have produced gusty winds and
could also be dropping some hail. This activity is moving
northeast and could affect the Devils Lake region in the next few
hours. Not sure it will stay strong to severe, but it could bring
some spotty rain if it holds together.
UPDATE Issued at 642 PM CDT Sun Jun 19 2022
As of early this evening, most sites within the Red River Valley
were holding around 100 degrees. The eastern and western portions
of the FA were in the mid 90s. South-southwest winds remained
windy, with dewpoints mainly in the mid to upper 60s. Temperatures
will begin to fall again this evening, and the winds will
decrease somewhat. However, heat indices for most areas will
remain above 75, so the Excessive Heat Warning and Heat Advisory
will continue overnight, and into Monday as well. There is
somewhat of a convergent boundary over north central South Dakota
and south central North Dakota, where some cloud cover and
showers/thunderstorms have been trying to form. However, 700mb
temperatures are very warm, therefore so far not much has
sustained itself. This will be the area to watch this evening. If
anything forms, it would track northeast and potentially affect
the Devils Lake region.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 257 PM CDT Sun Jun 19 2022
* Hot and humid today through Monday
* Isolated severe thunderstorms possible this evening
* Scattered severe thunderstorms possible Monday evening
Hot, humid conditions prevail this afternoon through late Monday
with an H5 ridge directly over the forecast area. Southerly to
southwesterly winds continue to advect warm air into the area, along
with copious amounts of moisture as mixing ratios climb to near 17
g/Kg. Isolated thunderstorm activity is possible tonight ahead of an
approaching, but slow moving cold front. With MUCAPE upwards of 3000
J/Kg, strong to severe thunderstorms are possible, with wind and
hail being the primary risks.
Precipitable water will be upwards of 2 inches by midday Monday,
with dew points remaining in the 60s to low 70s. This will solidify
another humid day across the area, with instability building through
the afternoon to values of around 3500 to 4500 J/Kg of CAPE. The
most favorable deep layer shear is expected to remain to the west of
the highest instability, which will serve to limit the organization
potential of any thunderstorm activity. The axis of development will
be a cold front that will push through the area late Monday evening
and into the overnight hours. Severe thunderstorms are possible,
with the most likely mode being of the single-cell or multi-cell
variety. With deep layer shear remaining weak, our primary risk is
expected to be damaging wind gusts and hail up to 1.5 inches. DCAPE
values (1500 to 2500 J/Kg), along with precipitation loading
potential, are expected to be quite favorable for strong downburst
winds.
.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun Jun 19 2022
Overview... The high amplitude H5 ridge will continue to flattened
and move eastward across the Great Lakes into New England, while a
H5 shortwave trof clips west to east across the Northern Plains
region on Tuesday... firmly suppressing the holiday weekend heat
dome and leading to a much more zonal flow pattern for the mid to
late week periods.
Tuesday... looks primarily post cold-frontal and somewhat stabilized
after 12z, with a northwesterly blayer flow turning more westerly
late Tuesday into Wednesday. H5 heights should be coolest mid
afternoon on Tuesday, so that any mid-afternoon stratocu field will
start to diminish from late afternoon into the evening. Expect dry
and mild conditions Tuesday afternoon and evening, with daytime
highs holding very near long term normals.
Wednesday and Thursday... a broad/weak H5 ridge builds across the
Northern Plains Wednesday and shifts a bit eastward towards the
Great Lakes on Thursday. Temperatures should warm back into the 80s
across most of the area and winds slowly shift from the west to
southwest on Wednesday. Then on Thursday, a continued warming
airmass with temperatures stretching from the middle 80s north to
the middle 90s nearer the SD border. Warmer temperatures from
Wednesday into Thursday and a destabilizing southerly flow will
increase the chance for thunderstorms, Wednesday night into
Thursday.
Friday into Sunday... Guidance suggests that the northern branch of
the Polar Jet Stream could get even a bit more amplified for late
week and weekend period. Friday should continue to push somewhat
above normal,with temperatures again ranging from the mid 80s
nearer Canada and the mid 90s nearer SD. Ensembles suggest that the
next H5 shortwave trof will nudge into the Northern Plains from
Friday evening into Saturday, with that having the highest risk for
more widespread thunderstorms. Saturday into Sunday then trend to
more widely scattered showers and temperatures nearer to long term
normals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Jun 19 2022
There is still somewhat of a low level jet expected to form again
tonight, mainly along and east of the Red River Valley. It does
not look as strong as the past few nights, but did include the
mention of LLWS in most TAFs tonight. Other than that, surface
winds will also remain elevated overnight, with the possible
exception of KDVL. Low confidence in any thunderstorms tonight,
and they may form in the late afternoon/early evening Monday. For
those reasons, did not mention any thunder at this point, but may
with the next set of TAFs.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ008-016-027-
030-039-049-052-053.
Heat Advisory until 1 AM CDT Tuesday for NDZ026-028-029-038-054.
MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ001>004-007-
029-030-040.
Heat Advisory until 1 AM CDT Tuesday for MNZ005-006-008-009-
013>017-022>024-027-028-031-032.
UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...Gust
AVIATION...GodonHazardous weather outlook, Jun 19, 8:50 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
950 PM CDT Sun Jun 19 2022
NDZ006>008-014>016-024-026>029-038-054-210300-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh-
950 PM CDT Sun Jun 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Tonight
Heat indices will remain over 75 degrees in some areas.
Isolated severe thunderstorms are possible tonight, with hail to
1 inch and damaging winds to 60 mph the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday will also be hot and humid, especially within the Red
River Valley, with heat indices possibly as high as 100 degrees
again.
Scattered thunderstorms may develop across the region late Monday
afternoon through Monday night. Isolated severe thunderstorms will
be possible with ping pong ball size hail and damaging winds to 60
mph the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053-
210300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
950 PM CDT Sun Jun 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Heat indices will remain over 75 degrees.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday will also be hot and humid, especially within the Red
River Valley, with heat indices possibly as high as 100 degrees
again.
Scattered thunderstorms may develop across the region late Monday
afternoon through Monday night. Isolated severe thunderstorms will
be possible with ping pong ball size hail and damaging winds to 60
mph the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Griggs
- When
- June 19, 9:41 PM CST
- Where
- Griggs County, 1.67 mi NE of Sutton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.420, -98.430
Received a report of a 59 mph wind gust measured at a personal weather station.
Thunderstorm Wind, Griggs
- When
- June 19, 9:45 PM CST
- Where
- Griggs County, 6.11 mi W of Cooperstown
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.440, -98.250
Received a wind report of 58 mph as measured from a personal weather station.
Thunderstorm Wind, Griggs
- When
- June 19, 10:00 PM CST
- Where
- Griggs County, 5.19 mi NNE of Revere
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.420, -98.290
Received a report of a 72 mph wind gust as measured from a personal weather station.
Thunderstorm Wind, Griggs
- When
- June 19, 10:06 PM CST
- Where
- Griggs County, 3.62 mi SE of Jessie
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.490, -98.180
Received a report of a 68 mph wind gust as measured on a personal weather station. Location was 4 miles NW of Cooperstown.
Hail, Steele
- When
- June 19, 10:36 PM CST
- Where
- Steele County, 2.43 mi WSW of Finley
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.510, -97.900
Received a public report of ping pong ball sized hail that lasted for a couple minutes. Time estimated based on radar.
Hail, Steele
- When
- June 19, 10:45 PM CST
- Where
- Steele County, 1.86 mi E of Sharon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.600, -97.860
Thunderstorm Wind, Grand Forks
- When
- June 19, 10:55 PM CST
- Where
- Grand Forks County, 4.99 mi SE of Logan Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.740, -97.760
Several large 4 to 6 inch tree branches broken at a homestead. Time estimated based on radar.
Thunderstorm Wind, Steele
- When
- June 19, 11:55 PM CST
- Where
- Steele County, 2.72 mi ESE of Blabon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.380, -97.750
Received a report of a 61 mph wind gust as measured on a personal weather station.
Thunderstorm Wind, Benson
- When
- June 20, 2:16 AM CST
- Where
- Benson County, 0.69 mi N of Maddock Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.990, -99.530
Peak wind measured at an NDAWN station. Large tree branches were snapped and a steel grain bin was caved in near Maddock.
Thunderstorm Wind, Benson
- When
- June 20, 2:26 AM CST
- Where
- Benson County, 4.16 mi W of Minnewaukan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.070, -99.340
A mile-long stretch of power poles were snapped along east to west running Hwy 19 in central Eldon Township. Time estimated based on power outage at nearby wind sensors. Report received via social media.
Thunderstorm Wind, Benson
- When
- June 20, 2:26 AM CST
- Where
- Benson County, 2.91 mi SSE of Leeds
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.240, -99.410
Received a report of a 59 mph wind gust measured at a personal weather station.
Thunderstorm Wind, Ramsey
- When
- June 20, 2:45 AM CST
- Where
- Ramsey County, 0.46 mi W of Penn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.220, -99.090
Several 4 to 6 inch tree branches broken, along with an old tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, June 19, 20221 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, June 19 to 20, 2022$73,000 · 2.5 in hail · 25 events
- Flash Flooding and Hail in New Mexico, June 19, 2022$100,000 · 1 in hail · 4 events
- Excessive Heat in Minnesota, June 19 to 20, 202236 events
- Damaging Wind in Louisiana, June 19, 2022$50,000 · 58 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, June 19 to 20, 2022$6,000 · 3 in hail · 20 events
- Damaging Winds in South Dakota, June 19, 202261 kt wind · 11 events
- Damaging Wind in Florida, June 19, 2022$15,000 · 50 kt wind · 1 event
- Damaging Winds and Heavy Rain in Florida, June 19, 2022$2,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Colorado, June 19, 2022$10,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in South Dakota, June 19, 20221.75 in hail · 5 events
- Damaging Wind and High Wind in Colorado, June 19, 202264 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1042434, 1042435, 1042437, 1042438, 1042439, 1042440, 1042441, 1042442, 1042443, 1042444, 1042445, 1042447.